What should I do if my dog vomits up his heartworm medication?

One of the most important medications given to dogs is monthly heartworm medication. Given the increasing frequency of heartworm prevalence across the country, as well as global warming, more and more veterinarians are recommending year round heartworm prevention. While heartworm disease can be difficult, expensive and sometimes risky to treat affected pets, heartworm prevention has always been stressed by most conventional veterinarians. The most common form of heartworm prevention used by most animal guardians is usually a monthly chewable medication such as Heartgard, Iverhart, or Sentinel. These oral formulations come in chewable pills that most pets often eat readily.

On rare occasions, pets may vomit after receiving heartworm medication. In these circumstances, the best option is to try another dose in a few days, and/or give the dose with a small amount of food. These medications have a wide range of safety, thus allowing for the additional dose. If vomiting still occurs, the pet may be allergic to the particular medication. Switching to a different oral formulation, or considering a prescription topical alternative such as Revolution or Advantage Multi, may be the best option.

Some of my holistic clients have used herbal preparations such as black walnut or quassia bark as heartworm preventative alternatives; however the American Veterinary Heartworm Society does not recognize these types of therapies as proven alternatives for heartworm prevention.

Related Common Pet Conditions Articles

What to Use:
Recommended Products related to this article